Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 81, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2012, 9:12 AM CDT for Jasper County, Marion County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 9:12 AM CDT (14:12 UTC)
- Expired
- May 6, 2012, 10:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:17 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2361 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KDMX 061412 SVRDMX IAC099-125-061500- /O.NEW.KDMX.SV.W.0081.120506T1412Z-120506T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 912 AM CDT SUN MAY 6 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JASPER COUNTY IN CENTRAL IOWA... NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 1000 AM CDT * AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MONROE...OR 10 MILES SOUTH OF NEWTON...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... NEWTON...REASNOR...LAMBS GROVE...NEWTON AIRPORT...SULLY... KELLOGG...LYNNVILLE AND OAKLAND ACRES. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 179. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277 TIME...MOT...LOC 1413Z 248DEG 19KT 4156 9307 WIND...HAIL 60MPH <.75IN $$ VACHALEK
2 follow-up statements
348 WWUS53 KDMX 061432 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 932 AM CDT SUN MAY 6 2012 IAC099-125-061500- /O.CON.KDMX.SV.W.0081.000000T0000Z-120506T1500Z/ MARION IA-JASPER IA- 932 AM CDT SUN MAY 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN JASPER AND NORTH CENTRAL MARION COUNTIES UNTIL 1000 AM CDT... AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF NEWTON...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... SULLY...KELLOGG...LYNNVILLE AND OAKLAND ACRES. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 179. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SOME HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. BRIEF HEAVY RAINFALL OF UP TO ONE INCH MAY OCCUR WITH THESE STORMS. && LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277 TIME...MOT...LOC 1432Z 248DEG 19KT 4160 9290 WIND...HAIL 60MPH <.75IN $$ VACHALEK
166 WWUS53 KDMX 061454 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 954 AM CDT SUN MAY 6 2012 IAC099-125-061504- /O.EXP.KDMX.SV.W.0081.000000T0000Z-120506T1500Z/ MARION IA-JASPER IA- 954 AM CDT SUN MAY 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JASPER AND NORTH CENTRAL MARION COUNTIES WILL EXPIRE AT 1000 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS SUNDAY. LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277 TIME...MOT...LOC 1454Z 248DEG 19KT 4164 9275 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:50 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 6, 6:50 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT SUN MAY 6 2012 ...UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... TODAY WILL BE THE LAST DAY OF THE ABOVE NORMAL TEMPERATURES AND HUMIDITY FOR THIS TIME OF YEAR. COLD FRONT WILL BE PROGRESSING ACROSS PART OF THE CWA DURING THE DAY TODAY...AS UPPER LEVEL FORCING FINALLY BECOMES MORE PROGRESSIVE AND BEGINS MOVING EASTWARD. PLENTIFUL MOISTURE AND INSTABILITY AHEAD OF THE FRONT WILL COMBINE WITH FORCING TO PRODUCE SHRA AND TSRA. ATTM DO NOT EXPECT A WIDESPREAD SEVERE WEATHER THREAT. AND...ANY ONGOING CONVECTION EARLY THIS MORNING WILL MODULATE AFTERNOON CONVECTION POTENTIAL. MODELS DO BRING THE FRONT THRU AT DIFFERENT SPEEDS...WITH THE GFS BEING THE SLOWEST. HAVE TENDED TOWARD THE GFS AS ITS SOLUTION W/R/T FRONT TIMING APPEARS THE MOST REASONABLE. OVERALL...FLASH FLOOD THREAT IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH ATTM. ALTHOUGH THE AIR MASS WILL HAVE ABOVE AVERAGE PWATS FOR THIS TIME OF YEAR...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. .LONG TERM /TONIGHT THROUGH SATURDAY/... SFC BOUNDARY IS EXPECTED TO BE NEAR THE FAR EASTERN EDGE OF THE FORECAST AREA BY 00Z AND WILL PASS EAST SHORTLY AFTER. THE PRIMARY INSTABILITY WILL EXIT THE REGION AHEAD OF THE BOUNDARY AND SHOULD TAKE WITH IT ANY REMAINING SEVERE THREAT. THE MID LEVEL BOUNDARY WILL BE LAGGING OVER FAR NORTHWEST IOWA THROUGH WITH MOISTURE STILL OVERRUNNING THE SFC BOUNDARY NEAR 700 MB. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THIS BOUNDARY MOVES THROUGH THE OVERNIGHT. MUCAPES OF 200-600 J/KG WILL BE IN PLACE OF THE MID LEVEL BOUNDARY. THE MID LVL BOUNDARY AND SOME KINEMATIC FORCING UVV ASSOCIATED WIT THE VIGOROUS UPPER LEVEL SYSTEM TO THE NORTH SHOULD BE ENOUGH TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS OVER THE AREA OVERNIGHT...WITH POPS HIGHEST OVER THE SOUTHEAST. THE PRECIPITATION ENDS ON MONDAY WITH COOLER AND DRIER CONDITIONS IN PLACE. THE 500 MB COLD POOL ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW WILL SWING SOUTHEAST INTO THE NORTHEAST HALF OF IOWA ON TUESDAY. HAD CONCERNS YESTERDAY THAT A WARM LAYER NEAR 700 MB MAY LIMIT PRECIPITATION CHANCES BY TUESDAY AFTERNOON. THIS WARM LAYER DOES NOT APPEAR TO BE AS STRONG AS PREVIOUSLY EXPECTED. WILL HAVE LOW CONVECTIVE TEMPERATURES BY TUESDAY AFTERNOON WITH MUCH OF THE AREA QUICKLY HAVING CUMULUS DEVELOP BY LATE MORNING TO EARLY AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY TO DEVELOP BY THE AFTERNOON OVER THE NORTHEAST THEN DIMINISH AS QUICKLY WITH THE LOSS OF DAYTIME HEATING. HIGH PRESSURE WILL PREVAIL WEDNESDAY AND THURSDAY. A WEAK FRONTAL BOUNDARY SHOULD BE IN ITS DISSIPATION STAGE AS IT ARRIVES INTO IOWA LATE FRIDAY INTO SATURDAY. THIS SYSTEM WILL BE WEDGED BETWEEN STRONG HIGH PRESSURE TO THE EAST AND TO THE WEST. IN ADDITION THE PRIMARY UPPER LEVEL FORCING WILL BE WELL TO THE NORTH. PRECIPITATION CHANCES BY THE MODELS LIKELY OVERDONE AND BEGAN TO LIMIT/LOWER THEM FRIDAY THROUGH SATURDAY...HOWEVER MORE DOWNWARD ADJUSTMENTS MAY BE NECESSARY. && .AVIATION...06/12Z SCT THUNDERSTORMS WILL BE MOVING THROUGH THE KDSM/KOTM/KALO AREAS THIS MORNING. THE STORMS ARE EXPECTED TO DIMINISH MID DAY BEFORE REDEVELOPMENT OCCURS AGAIN THIS AFTERNOON ALONG A COLD FRONT. ANOTHER PERIOD OF VFR CONDITIONS ARE EXPECTED BEHIND THIS SYSTEM BEFORE MORE STRATUS MOVES INTO CENTRAL IOWA OVERNIGHT. THIS STRATUS SHOULD BEGIN TO DIMINISH OVER THE WEST LATE IN THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...ZOGG AVIATION...AWB LONG TERM...DONAVON
Hazardous weather outlook, May 6, 5:19 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 519 AM CDT SUN MAY 6 2012 IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086-092>097- 071030- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 519 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT WITH A SLIGHT RISK FOR SEVERE WEATHER POSSIBLE. A FEW STORMS WITH GOLF BALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON. ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. IAZ004>006-015-016-023-024-033-034-044-045-071030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-CRAWFORD-CARROLL- 519 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.
In the hours before
Local storm report, May 6, 6:19 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 4 W AUDUBON AIRPORT 41.70N 95.00W
05/06/2012 E0.88 INCH AUDUBON IA TRAINED SPOTTER
&&
DONAVONLocal storm report, May 6, 6:35 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM TSTM WND GST 4 SW ATLANTIC 41.36N 95.07W
05/06/2012 E60 MPH CASS IA LAW ENFORCEMENT
SQUAD CAR BEING ROCKED BY WINDS. DIME SIZE HAIL ALSO
REPORTED.
&&
SKOWLocal storm report, May 6, 6:36 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM TSTM WND GST ATLANTIC 41.40N 95.01W
05/06/2012 M69 MPH CASS IA TRAINED SPOTTER
A FEW SHINGLES BLOWN OFF HOUSE. TREE BRANCHES DOWN...SIZE
UNKNOWN.
&&
SKOWLocal storm report, May 6, 7:10 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND GST 6 WSW GREENFIELD 41.29N 94.57W
05/06/2012 M65 MPH ADAIR IA MESONET
MEASURED BY KCCI SCHOOLNET SITE AT NODAWAY VALLEY SCHOOL.
&&
DONAVONLocal storm report, May 6, 8:24 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM TSTM WND DMG 4 SSW DES MOINES INT AI 41.47N 93.69W
05/06/2012 WARREN IA TRAINED SPOTTER
SOME SHINGLES BLOWN OFF ROOF...WINDS ESTIMATED BETWEEN 65
AND 70 MPH.
&&
SKOWLocal storm report, May 6, 8:42 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL 2 S ALTOONA 41.62N 93.48W
05/06/2012 E0.88 INCH POLK IA AMATEUR RADIO
TIME ESTIMATED FROM RADAR.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 43 min |
| May 6, 5:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 53 min |
| May 6, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 45 min |
| May 6, 7:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 25 min |
| May 6, 7:09 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 22 min |
| May 6, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 31 min |
| May 6, 7:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 46 min |
| May 6, 8:27 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| May 6, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.